MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965458120
Medical Device Problem Codes Crack (1135); Difficult to Remove (1528)
Health Effect - Clinical Code Discomfort (2330)
Date of Event 06/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent 2018 angiodynamics complaint report was reviewed for the bioflo picc product family and the failure mode "catheter fractured/migrated." no adverse trend was identified.The customer's reported complaint description of catheter difficult removal and snapped is not confirmed, as no sample was returned.No additional information regarding what is meant by "snapped" but treating this as catheter broke distal from the suture wing (fractured/migrated).Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.There were no reports of picc device malfunction during use of the device, just difficulty to remove at end of treatment.Patient tortuous anatomy and vein spasm are potential contributing factors for difficult to remove catheter tubing.Excessive force used to pull on catheter tubing during removal is potential contributing factor for catheter "snapped".The root cause of the catheter removal difficulty and subsequent fracture was unable to be determined.Guidelines for catheter use and care are provided in the instructions for use, which includes the following section regarding catheter removal: "catheter removal catheter removal is per the discretion of the physician in regards to the patient's therapy regimen.1.Position patient upright with arm at 45-degree angle outward from body.Maintain insertion site below level of heart.2.See dressing removal section.3.Open catheter stabilization device retainer lids and remove catheter from retainer.Note: it is preferred to use aseptic technique for the following steps.4.To remove catheter, grasp catheter between suture wing and insertion site and remove slowly, in small increments, keeping catheter parallel to skin surface.Do not grasp luer lock hub to remove catheter, as catheter damage may occur.5.If resistance is still met, follow institutional protocol for the management of difficult-to-remove catheters.6.To verify that entire catheter has been removed, measure and compare catheter length with initial length recorded at time of insertion.7.Apply generous amount of alcohol to loosen edges of catheter stabilization device.While lifting adhesive pad, gently stroke undersurface of pad with alcohol to dissolve adhesive.8.Following removal of catheter, cover insertion site with occlusive dressing for at least 24 hours." (b)(4).
 
Event or Problem Description
As reported by angiodynamics' distributor in (b)(4), following completion of chemo treatment, removal of picc was attempted in the outpatient department of (b)(6) hospital on (b)(6) 2018.The picc "became stuck, then snapped." the patient had had no prior problems with the picc.They returned to the hospital the next day and heat, massage and insertion of a guidewire were used to attempt removal.This was unsuccessful, so the patient was referred to the vascular surgeons at (b)(6) hospital, where the picc was successfully removed.The used device was discarded at the hospital.

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7736327
Report Number1317056-2018-00151
Device Sequence Number10992920
Product Code LJS
UDI-Device IdentifierH965458120
UDI-PublicH965458120
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue NumberH965458120
Device Lot Number5231643
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/09/2018
Initial Report FDA Received Date07/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;